Shear instability for stratified hydrostatic flows

Lyuba Chumakova, Fernando E. Menzaque, Paul A. Milewski, Rodolfo R. Rosales, Esteban G. Tabak, Cristina V. Turner

Research output: Contribution to journalArticlepeer-review

21 Scopus citations

Abstract

Stratified flows in hydrostatic balance are studied in both their multilayer and continuous formulations. A novel stability criterion is proposed for stratified flows, which reinterprets stability in terms not of growth of small perturbations but of the well-posedness of the time evolution. This reinterpretation allows one to extend the classic results of Miles and Howard concerning steady and planar flows to the realm of flows that are nonuniform and unsteady.

Original languageEnglish (US)
Pages (from-to)183-197
Number of pages15
JournalCommunications on Pure and Applied Mathematics
Volume62
Issue number2
DOIs
StatePublished - Feb 2009

All Science Journal Classification (ASJC) codes

  • General Mathematics
  • Applied Mathematics

Cite this